Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 62, NWS Lubbock, TX

April 28, 2012Garza County, Kent County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 28, 2012, 6:42 PM CDT for Garza County, Kent County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2012, 6:42 PM CDT (23:42 UTC)
Expired
Apr 28, 2012, 7:30 PM CDT
In force
48 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Garza County, TX, Kent County, TX

The radar

The Lubbock radar (KLBB), 91 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 7:25 PM CDTHAIL 1Lake Alan Henry, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 6:33 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3159 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

104 
WUUS54 KLUB 282342
SVRLUB
TXC169-263-290030-
/O.NEW.KLUB.SV.W.0062.120428T2342Z-120429T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
642 PM CDT SAT APR 28 2012

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GARZA COUNTY IN NORTHWEST TEXAS.
  SOUTHWESTERN KENT COUNTY IN NORTHWEST TEXAS.

* UNTIL 730 PM CDT

* AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  JUSTICEBURG...OR 16 MILES SOUTHEAST OF POST...AND MOVING NORTHEAST
  AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE JUSTICEBURG AND 
  LAKE ALAN HENRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND 
GUSTS WHICH MAY CAUSE DAMAGE TO PROPERTY OR PERSONAL INJURY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY
MORNING FOR THE PANHANDLE AND NORTHWEST TEXAS.

&&

LAT...LON 3297 10137 3329 10122 3318 10083 3299 10096
      3296 10102 3296 10133
TIME...MOT...LOC 2342Z 212DEG 19KT 3301 10121

$$

05
1 follow-up statement
801 
WWUS54 KLUB 290011
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
711 PM CDT SAT APR 28 2012

TXC169-263-290030-
/O.CON.KLUB.SV.W.0062.000000T0000Z-120429T0030Z/
GARZA TX-KENT TX-
711 PM CDT SAT APR 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
KENT AND SOUTHEASTERN GARZA COUNTIES UNTIL 730 PM CDT...

AT 706 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM...CAPABLE OF QUARTER SIZE HAIL...AND DAMAGING WINDS IN 
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF LAKE 
ALAN HENRY...OR 15 MILES EAST OF POST...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN GARZA AND EXTREME WESTERN KENT
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3326 10112 3318 10083 3299 10096 3296 10102
      3296 10126
TIME...MOT...LOC 0010Z 212DEG 19KT 3314 10112

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:50 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Apr 28, 2:50 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
250 PM CDT SAT APR 28 2012

.SHORT TERM...
PRIMARY FOCUS TODAY IS ON CONVECTION CHANCES...INCLUDING THE
POSSIBILITY OF SEVERE CONVECTION...LATE THIS AFTERNOON INTO TONIGHT.

RELATIVELY COOLER AND ONLY MODESTLY MOIST AIR HAS INVADED THE AREA IN
THE WAKE OF THIS MORNING/S COLD FRONT. THIS FRONT HAS LOST ITS
SOUTHWARD MOMENTUM AND STRETCHED ROUGHLY FROM THROCKMORTON TO SNYDER
TO ANDREWS AT 19Z. UP TO THIS POINT THE FRONT HAS BEEN
INACTIVE...BUT AS WE MOVE THROUGH THE REMAINDER OF THE AFTERNOON
HOURS AND HEATING/MIXING PEAK...THIS MAY CHANGE. THE FRONT SHOULD
BEGIN TO RETREAT SLOWLY NORTHWARD WITH MOISTURE CONVERGENCE
INCREASING ALONG IT AS SOUTHEASTERLY WINDS INCREASE IN THE WARM
SECTOR AND PULL BETTER MOISTURE NORTHWESTWARD. THERE DOES REMAIN
SOME CIN IN PLACE...SO THIS CAPPING WILL HAVE TO BE OVERCOME...BUT
AT LEAST SOME OF THE HIGH RESOLUTION MODELS AS WELL AS THE
OPERATIONAL GFS AND NAM DO SUGGEST ISOLATED CONVECTION COULD DEVELOP
IN THE VICINITY OF THE FRONT /CLIPPING THE SOUTHERN ROLLING PLAINS/
BY LATE THIS AFTERNOON OR THIS EVENING. MODERATE INSTABILITY AND
MODEST DEEP LAYER SHEAR WILL SUPPORT SEVERE CONVECTION...INCLUDING
SUPERCELLS...IF STORMS FORM. THE PRIMARY HAZARDS WITH THE ACTIVITY
WILL BE LARGE HAIL AND DAMAGING WINDS...THOUGH AN ISOLATED TORNADO
THREAT WILL EXIST WHERE LOW-LEVEL SHEAR IS MAXIMIZED NEAR THE
QUASI-STATIONARY BOUNDARY. ATTENTION WILL THEN EXPAND FURTHER TO THE
NORTH AS A SHORTWAVE TROUGH...CURRENTLY SEEN ON WV MOVING INTO
NORTHWEST NM...BEGINS TO INFLUENCE THE AREA. THE WAVE...COUPLED WITH
FAVORABLE JET DYNAMICS...AND AN INCREASING SOUTHERLY LLJ /AND
IMPROVING MOIST WAA REGIME/ WILL RESULT IN MORE WIDESPREAD
CONVECTION AND A POSSIBLE MCS LATER TONIGHT. CURRENTLY...IT APPEARS
THE MOST FAVORED LOCATION FOR THE MCS WILL RESIDE ACROSS THE TEXAS
PANHANDLE...THOUGH THE ENTIRE AREA WILL HAVE A SHOT AT SOME RAIN.
MUCAPES AOA 1500 J/KG ACROSS ROUGHLY THE EASTERN HALF OF THE FA
SUGGEST THAT THE ELEVATED CONVECTION WILL STILL POSE A HAIL
THREAT...WITH ANY BETTER ORGANIZED ACTIVITY HAVING A WIND THREAT
TOO.

SOUTHWESTERLY FLOW ALOFT WILL CONTINUE THROUGH TOMORROW WITH
FAVORABLE JET DYNAMICS STILL IN PLACE...PERHAPS SOME EMBEDDED
MID-LEVEL DISTURBANCES...AND GOOD LOW-LEVEL MOISTURE.
HENCE...THUNDER CHANCES...INCLUDING THE PROSPECTS OF MORE SEVERE
WEATHER...REMAIN IN THE FORECAST SUNDAY AFTERNOON. THE
DETAILS...HOWEVER...REMAIN ELUSIVE...AS THE EVOLUTION OF THE SFC
FEATURES WILL LIKELY REMAIN HEAVILY TIED TO ANY POSSIBLE MCS
TONIGHT. FOR INSTANCE...THE 12Z TTU WRF INDICATES THAT A COLD POOL
FROM THE PANHANDLE CONVECTION LATE TONIGHT WILL REINFORCE THE
EFFECTIVE SFC FRONT AND GIVE IT A PUSH SOUTHWARD /PERHAPS EVEN INTO
OR SOUTH OF THE FA/ BY LATE TOMORROW. NEEDLESS TO SAY...THE
CONFIDENCE IN THE DETAILS OF HOW TOMORROW WILL EVOLVE REMAINS FAIRLY
LOW. STILL...GIVEN THE INGREDIENTS AVAILABLE...HAVE MAINTAINED SOLID
STORM CHANCES TOMORROW AFTERNOON...FAVORING THE NORTHERN AND WESTERN
ZONES. IT SHOULD BE A RELATIVELY COOL DAY SUNDAY...WITH PLENTY OF
CLOUD COVER AROUND AND HIGHS ONLY IN THE 70S FOR MOST.

&&

.LONG TERM...
SIGNALS ARE MIXED FOR SUNDAY NIGHT REGARDING SPREAD OF
PRECIPITATION...BUT WITH ONE MORE PIECE OF UPPER LEVEL ENERGY
PROGGED TO MOVE OVER THE SOUTH PLAINS...A LOW LEVEL BOUNDARY IN OR
NEAR THE FCST AREA...AND ADEQUATE MOISTURE EITHER SIDE OF THE
BOUNDARY...WOULD EXPECT PRECIP TO BLOSSOM DURING THE OVERNIGHT
HOURS THEN SHIFT TO THE EAST OF THE AREA FOR MONDAY. STILL...MOS
POPS HAVE DECREASED CONSIDERABLY LEADING TO LACK OF CONFIDENCE IN
THE INHERITED LIKELY POPS. WILL NUDGE POPS DOWNWARD TO A POSITION
BETWEEN THE PREVIOUS FCST AND 12Z MOS RUNS AS WOULD NOT BE
SURPRISED TO SEE THOSE INCREASE WITH LATER RUNS.

MONDAY THROUGH WEDNESDAY THEN TURNS INTO A SLOSHING DRYLINE
SITUATION WITH THE ERN EXTENT OF DRYLINE MOVEMENT EACH DAY
DETERMINING BEST LOCATION FOR SLIGHT CHANCE POPS. QUESTION EACH
DAY WILL BE CAP STRENGTH WITH MODELS ATTM FAVORING SERN PANHANDLE
MONDAY AND AGAIN TUESDAY BEFORE POSSIBLY SHIFTING JUST EAST OF THE
AREA WEDNESDAY. BEYOND THAT FCST GETS MURKIER WITH THE POTENTIAL
FOR A COLD FRONT INTO THE AREA THURSDAY PER THE GFS AND THE
BUILDING OF A RIDGE TOWARD AND MAYBE OVER WEST TEXAS BY THE
WEEKEND. LOTS OF UNCERTAINTY AND WILL THUS MAINTAIN A DRY FCST
WITH NEAR STEADY TEMPS. SPEAKING OF WHICH...MOS TEMPS ABOUT 10
DEGREES WARMER THAN SEASONAL NORMS FOR HIGHS AND AROUND 5 TO 10
WARMER FOR LOWS APPEARS REASONABLE AND IN LINE WITH PREVIOUS FCST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        52  71  53  86  52 /  30  30  40  10  10
TULIA         54  72  57  88  57 /  40  30  50  10  10
PLAINVIEW     55  71  58  89  57 /  30  30  50  10  10
LEVELLAND     56  76  57  90  58 /  20  30  40  10  10
LUBBOCK       57  75  60  89  60 /  20  30  40  10  10
DENVER CITY   56  79  58  91  58 /  20  30  30  10  10
BROWNFIELD    58  78  58  89  60 /  20  20  30  10  10
CHILDRESS     60  74  60  87  63 /  50  40  50  20  20
SPUR          60  78  59  87  61 /  30  30  40  20  20
ASPERMONT     64  78  61  88  63 /  30  20  40  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/07
Hazardous weather outlook, Apr 28, 11:30 AM CDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT SAT APR 28 2012

TXZ021>044-291630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1130 AM CDT SAT APR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT...WITH THE BEST CHANCES ALONG AND EAST OF A HAPPY TO
FLOYDADA TO POST LINE. ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS
AFTERNOON INTO THIS EVENING IN CLOSE PROXIMITY TO A FRONTAL BOUNDARY
ACROSS THE SOUTHERN ROLLING PLAINS. IF STORMS CAN DEVELOP...THEY
WILL BRING THE RISKS OF LARGE HAIL TO THE SIZE OF GOLF
BALLS...DAMAGING WINDS IN EXCESS OF 60 MPH...AND PERHAPS AN ISOLATED
TORNADO. LATER TONIGHT...MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED
TO DEVELOP FURTHER TO THE NORTH...WITH A POSSIBLE COMPLEX OF
THUNDERSTORMS FORMING...FAVORING THE TEXAS PANHANDLE. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY RISKS WITH THE OVERNIGHT ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY THROUGH TUESDAY...ISOLATED TO SCATTERED THUNDERSTORM
ACTIVITY IS POSSIBLE OVER MUCH OF THE AREA. SEVERE WEATHER WILL BE
POSSIBLE WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR TONIGHT.

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.